Couldn't find what you looking for?

TRY OUR SEARCH!

So, started Retin-a about one month back & was expecting nice and clear skin for a change. Yes, my acne did get better. Over the same period in which I have been using this Retin-a I also got two cold sores that really lingered. This was after not having a cold sore one single time for years! Conclusion: Retin-a is involved! 

Is there anyone else who got cold sores all the time all of a sudden after beginning Retin-a? Will this get better over time or is this a sign that I should be stopping the Retin-a now?

Thanks a ton

Loading...

Oh, yes, there's a connection of some kind there without a doubt! I was on Retin A for about six months, and had about four cold sores during that time. My theory is that it lessens the strength of your immune system in some way when you use Retin A. They say that lack of a good immune system causes cold sores, after all. I don't know if this is system wide or local, but I stopped using Retin-A over this. I was using it for mild breakouts and wrinkle prevention, so I am happy I didn't really need it. Turned to copper peptides instead and those are working for me.
Reply

Loading...

Sorry, I haven't heard that retin-a can actually be the cause of cold sores. That isn't to say that there is no truth behind that theory, but I do know cold sores are a virus, a pretty common virus most people carry, so it isn't a skin reaction to a bad product or anything. What I have heard is that retin-a is contraindicated while you have active cold sores. That means that using the product while you have a cold sore is not okay. You should quit using it while you have a cold sore going on, use something like zovirax, and wait until your lips are back to normal before using retin-a, at least in that area of your face. If you do this you may notice your cold sores go away much sooner.
Reply

Loading...

Never heard of that, but yeah, I've got cold sores as well sometimes and the general idea is that you get them when you're already under the weather and basically 'cause the virus stays in your system forever once you first catch it, whenever you're already down, well, the virus pops back up 'cause your immune system can't keep it suppressed. So if Retin-A is giving you frequent cold sores, yeah, I'd think that perhaps the Retin-A isn't agreeing with you all that nicely and you should tone it down for a bit until the cold sore clears. Of course I have tried stuff like putting toothpaste on the cold sores, but that only makes it worse, so it could also be that Retin-A touching the cold sores is giving you even more issues. Anyways, if you see your family doctor for something routine, well, I'd swing this issue by them and ask them what you should do next...

Reply

Loading...

I have had the same experience. When I was using Retin-A the first time, I got cold sores all the time. I came off it, tried again a few years later, hoping that I would not have the same experience again because I had been cold-sore free all that time. Guess what? They came right back. After the second cold sore, I stopped Retin-A again and will never touch the stuff again. I am still not sure why this happens (and would like to) but I do know for sure that there is a strong link for me at least. If I were you I would stop using it as well. Cold sores are horrible.
Reply

Loading...

While I have never had the experience you mention, I certainly think it is something that would concern me enough to stop using Retin-A as well as to let the prescribing doctor know what happened. It may point towards an underlying problem with your immune system that you will be grateful to be aware of later, or it may simply signal that Retin-A is not a product that you can use safely. In either case, it is time to stop using Retin-A. Since you will probably want an alternative solution for your acne, just go to your doctor and mention the frequent cold sores you have been getting at the same time. It may make some other products, like Accutane, unsafe for you as well.

Reply

Loading...

Yes! Retin-A, despite its reputation as liquid gold in skincare, is really quite irritating to the skin. Many users experience redness, flaking, and irritation after they start using this and this is a sign that you need to cut back for a while. If you don't, if you already have the virus that causes cold sores, and once you get it it never leaves you, then the irritation of your skin can induce cold sores. Cold sores are opportunistic and come around when your immune system is down, and irritated skin caused by Retin-A definitely plays a role in that.
Reply

Loading...

User avatar
Celebrity
478 posts
This theory makes an awful lot of sense. I normally think of cold sores as being caused by a system-wide blow to the immune system, such as a flu or a cold or just lots of stress, but there would be no reason why localized issues near the area where cold sores appear could not have the same effect.

Having said that, I wanted to throw another idea out there. Having sensitive and very dry skin myself, I have on occasion developed lesions near my lips that looked exactly like beginning cold sores. However, when I gave it time no blisters appeared. In other words, they were not real cold sores but just really dry and bleeding skin that looked a bit like cold sores. Could that be going on with some posters here as well, perhaps?

Rosie
Reply

Loading...

That is a very interesting idea. I know that my daughter's lips look so dry that they appear to be a giant cold sore every time she gets a cold, no matter how much she puts lip balm on them or drinks water. It is just a side effect of having a cold for her. And no, she has never had an actual cold sore and I don't think she has HPV at this point. Everyone reacts differently, whether it is to a virus or a bacterial infection or to skincare products, especially more serious products such as retin-a. I would not be surprised if all the people who think they are getting cold sores are not having real cold sores.
Reply

Loading...

I started using Tretinoin Cream, .025% for anti-aging/wrinkles in December 2015 gradually, every other night with minor irritation at first that subsided. Continued every other night. During the Feb Blizzard dig out, after being in the sun for a little while, and using the cream that night, I woke up with a cold sore. It was the worse one ever. I may have one once a year if that. I used my dad's remedy - Spirit of Camphor to get rid of it. Yesterday, we had a sunny day, and I briefly had my face in the sun, used the cream last night, and woke up with a red bump/cold sore! I'm done using this cream, for me - there is a correlation between using Tretinoin and exposure to the sun just for a small period of time. I'll find another product.
Reply

Loading...

This is funny!

I came here actually because I have been getting herpes outbreaks frequently and the zovirax isn't quite working the way I'd like. So after some browsing, I discovered that some people say that Retin-A/Tretinoin is sometimes used as an off-label TREATMENT for cold sores. So I typed that in and that brought me here, but now I'm reading here not that Retin-A is a good off-label treatment for oral herpes but that it can cause it. I'm now really confused? Does retin-A GIVE you cold sores or can it CURE cold sores? This is really strange and I'd like to find out more so if anyone knows, do reply please.
Reply

Loading...

I had that, and I came off Retin-A because of it. My theory is that the Retin-A lowered my immune system somehow. I mean, what else would cause the cold sore virus to active and reactive like crazy, whereas cold sores were few and far between prior to the Retin-A experience? It makes me think that Retin-A in general is more potent than its reputation gives it credit for, not just a cure-all skincare wonder but a serious medication. Which, it being prescription, makes sense I guess.
Reply

Loading...

Help!!!

I started on Renova two weeks ago. I will add that my husband is from a country where such things can be bought over the counter, and that is exactly what I did. I wanted Renova for anti-aging. Since that time, I have developed a cold sore after 10+ years of not having a single outbreak. In addition to the cold sore, my skin looks paper thin and I dare say, honestly, more wrinkled than before I commenced. What could be the matter here and does this mean I got a bad batch or fake product or am I doing something wrong? I apply the Renova at night.
Reply

Loading...

Hi,

I am coming here as somebody who is interested in using retinoids and retin-a in particular for anti-age reasons. I am 42 years old and my age is beginning to show, while I have several friends in the same age range who swear by retinoids and highly recommended them to me as well, even giving me their dermatologists' details. I am interested but I do have oral herpes. After it came to my attention that some people react to retinoids this way, I am hoping for more information.

Firstly: why does this happen?

Then, should I, as someone who does have oral herpes outbreaks at times when my immune system is at a low due to stress, illness, or bad diet on occasion avoid retinoids per se or might I still be a good candidate? Will my dermatologist, if I ask for this, know all about this?
Reply

Loading...

Yes! I haven't had one in years and a confluence of factors -- stress, forgetting vitamins and newly being on Retin-A -- resulted in the worst cold sore in years. The Retin-A was the only new factor in the mix. I't definitely a contributor.
Reply

Loading...